Medical Q&As

Chemotherapy - nausea?

Have you any tips for helping with the nausea associated with chemotherapy? Iíve heard that seasickness bands help and also ginger but would like your advice.

Nausea is not an inevitable consequence of chemotherapy and many people undergo such therapy without experiencing nausea or vomiting. However, there are several prescription drugs available that have been specifically developed for dealing with chemotherapy-induced nausea. Some forms of chemotherapy are well known to induce nausea so it is likely that if you are receiving one of these drugs that your specialist will routinely prescribe an antinauseant for you. It is not unusual for specialists to prescribe combinations of drugs to combat nausea and it is also quite common to prescribe such drugs in higher doses than would be the case with nausea due to other causes. I am not aware of any published data that demonstrates that seasickness bands or ginger is effective in combating nausea induced by chemotherapy. I would suggest that you ask your specialist if the treatment you are about to receive is likely to induce nausea. If that risk does not exist then you donít need to use any conventional or complementary nausea treatment.